Deputies seized 20,000 fentanyl pills during a traffic stop in October 2022 in San Bernardino County and (San Bernardino County Sheriff’s Department)
Members of the police department’s narcotics system stopped an automobile for non specified vehicle code offenses some time recently.
Three individuals were inside of the vehicle and were taken into custody without incident. After officers searched the vehicle, they found 20,000 fentanyl tablets, a half-ounce of cocaine, a loaded pistol and more than $1,200 in cash. All three were arrested and have to face more possible felony charges.
The seizure comes as the San Bernardino County Public Health Department provided a health advisory to alert residents about a boost in fentanyl-related overdose deaths in the county. DEA warns of brightly-colored fentanyl or “rainbow fentanyl” used to target young Americans
The warning was provided Monday afternoon by the county’s public health officer. According to the California Department of Public Health, fentanyl is a major contributor to drug overdose deaths. Based on preliminary 2021 data, there were 6,843 opioid-related overdose deaths in California; 5,722 of these deaths were related to fentanyl. In 2021, there were 224 fentanyl-related overdose deaths among teens, ages 15–19 years old, in California.
In 2018 there were 30 fentanyl overdose deaths in the county, Public Health stated. That number has increased significantly over the last three years, with 309 fentanyl overdose deaths in the county reported in 2021.
Dr. Michael Sequeira, San Bernardino County Public Health Officer, says these deaths are entirely preventable and minimizing the number of overdose deaths is “a top priority for San Bernardino County.”
Fentanyl is a low-cost miracle drug that can be 50 to 100 times stronger than morphine. It’s responsible for more overdose deaths than any other controlled substance in the country, according to the Centers for Disease Control and Prevention. Fentanyl is often combined with other narcotics and is essentially difficult to differentiate before its use. Health officials state its usage in America is a crucial factor to the rise in overdose deaths nationwide.
As part of the County’s mission to minimize fentanyl overdose deaths, the County is getting more of the anti-opioid overdose medication Naloxone, increasing its use of outreach programs to get in touch with opioid users prior to an overdose, and educating the general public on the indications of an opioid overdose.
Those signs include:
Small, constricted pupils
Falling asleep or passing out
Slow, weak, or no breathing
Choking or gurgling noises
Cold and/or clammy skin
Stained skin (particularly in lips and nails).
For more on the Public Health Department’s efforts to attend to the opioid epidemic, click on this link.
If you need information about alcohol or substance abuse treatment centers in your area, you can call the County’s Department of Behavioral Health Substance Use 24-hour helpline at 800-968-2636.